Alert archive / California / Wind Advisories in 2006

Wind Advisory 1, NWS Phoenix, AZ

January 2, 2006

NWS Phoenix, AZ issued this wind advisory at Jan 2, 2006, 1:49 AM PST. It took effect at Jan 2, 2006, 7:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2006, 1:49 AM PST (09:49 UTC)
In effect from
Jan 2, 2006, 7:00 AM PST
Expired
Jan 2, 2006, 7:00 PM PST
In force
12 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPSR 020949
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
249 AM MST MON JAN 2 2006

.STRONG SOUTH WINDS WILL AFFECT JOSHUA TREE NATIONAL PARK TODAY AHEAD OF
AN APPROACHING PACIFIC LOW PRESSURE SYSTEM.

CAZ030-021800-
/O.NEW.KPSR.WI.Y.0001.060102T1500Z-060103T0500Z/
JOSHUA TREE NATIONAL PARK-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...
LOST HORSE-KEYS VIEW JTNP
149 AM PST MON JAN 2 2006

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY FOR JOSHUA TREE NATIONAL PARK...WHICH IS IN EFFECT FROM 7 AM
THIS MORNING TO 9 PM PST THIS EVENING.

STRONG SOUTH WINDS EXCEEDING 30 MPH WILL DEVELOP EARLY THIS MORNING
OVER JOSHUA TREE NATIONAL PARK...THEN INCREASE DURING THE DAY WITH
SUSTAINED WINDS OVER 35 MPH LIKELY BY AFTERNOON. WIND GUSTS TO OVER 45
MPH ARE POSSIBLE DURING THE AFTERNOON AND INTO THE EARLY EVENING.
WINDS WILL BECOME SOUTHWESTERLY LATER TODAY AND BEGIN TO DIMINISH
DURING THE MID EVENING HOURS. THE STRONG WINDS ARE DUE TO THE
APPROACH OF A POTENT PACIFIC LOW PRESSURE SYSTEM THAT WILL BE MOVING
INLAND OVER THE SOUTHERN CALIFORNIA COAST LATER TODAY.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

$$

BRECKENRIDGE
3 follow-up statements
000 
WWUS75 KPSR 021737
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
1037 AM MST MON JAN 2 2006

.STRONG SOUTH WINDS WILL AFFECT JOSHUA TREE NATIONAL PARK TODAY
AHEAD OF AN APPROACHING PACIFIC LOW PRESSURE SYSTEM.

CAZ030-030000-
/O.CON.KPSR.WI.Y.0001.000000T0000Z-060103T0500Z/
JOSHUA TREE NATIONAL PARK-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...
LOST HORSE-KEYS VIEW JTNP
937 AM PST MON JAN 2 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING FOR
JOSHUA TREE NATIONAL PARK.

STRONG SOUTH WINDS EXCEEDING 30 MPH WILL INCREASE DURING THE DAY
WITH SUSTAINED WINDS OVER 35 MPH LIKELY BY AFTERNOON. WIND GUSTS TO
OVER 45 MPH ARE POSSIBLE DURING THE AFTERNOON AND INTO THE EARLY
EVENING. WINDS WILL BECOME SOUTHWESTERLY LATER TODAY AND BEGIN TO
DIMINISH DURING THE MID EVENING HOURS. THE STRONG WINDS ARE DUE TO
THE APPROACH OF A POTENT PACIFIC LOW PRESSURE SYSTEM THAT WILL BE
MOVING INLAND OVER THE SOUTHERN CALIFORNIA COAST LATER TODAY.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

$$

ESTLE
000 
WWUS75 KPSR 030000
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST MON JAN 2 2006


CAZ030-030500-
/O.CON.KPSR.WI.Y.0001.000000T0000Z-060103T0500Z/
JOSHUA TREE NATIONAL PARK-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...
LOST HORSE-KEYS VIEW JTNP
400 PM PST MON JAN 2 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING FOR
JOSHUA TREE NATIONAL PARK.

A POTENT COLD FRONT WILL CONTINUE TO MOVE EASTWARD ACROSS SOUTHEASTERN
CALIFORNIA THIS EVENING. STRONG SOUTH WINDS EXCEEDING 30 MPH...WITH
GUSTS OVER 40 MPH WILL EVENTUALLY SHIFT OUT OF THE WEST-NORTHWEST
TOWARDS SUNSET AS THE COLD FRONT MOVES THROUGH THE AREA. AT 3 PM
PST...AN AUTOMATED WEATHER STATION WITHIN THE PARK RECORDED A PEAK
WIND GUST NEAR 40 MPH. WIND GUSTS EXCEEDING 40 MPH ARE EXPECTED TO CONTINUE
THIS EVENING BEFORE GRADUALLY BEGINNING TO DIMINISH TOWARDS 9 PM PST.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

$$
FOWLE
000 
WWUS75 KPSR 030240 AAA
NPWPSR

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
740 PM MST MON JAN 2 2006

CAZ030-030345-
/O.EXT.KPSR.WI.Y.0001.000000T0000Z-060103T0300Z/
JOSHUA TREE NATIONAL PARK-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...
LOST HORSE-KEYS VIEW JTNP
640 PM PST MON JAN 2 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE WIND ADVISORY ISSUED EARLIER FOR THE JOSHUA TREE NATIONAL PARK
AREA WILL BE CANCELED AT 7 PM PST. A STRONG COLD FRONT MOVED THROUGH
THE JOSHUA TREE NATIONAL PARK AREA MONDAY AFTERNOON AND PRODUCED WIND
GUSTS IN THE 40 TO 45 MPH RANGE. AT 630 PM WINDS WERE BEGINNING TO
DIMINISH AND WILL NO LONGER EXCEED 40 MPH.

ALTHOUGH THE WIND ADVISORY WILL BE CANCELED AT 7 PM PST...GUSTY WEST
TO NORTHWEST WINDS IN THE 20 TO 30 MPH RANGE ARE EXPECTED THROUGH
MIDNIGHT...THEN DIMINISH INTO THE 10 TO 20 MPH RANGE TOWARD MORNING.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 2, 1:35 AM PST, 14 minutes earlier.

Area forecast discussion, Jan 2, 1:35 AM PST, 14 minutes before
AZZ020>028-CAZ030>033-021800-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
235 AM MST MON JAN 2 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BE SITUATED OVER THE REGION THROUGH THIS
AFTERNOON...WITH PERIODS OF MAINLY HIGH CLOUDS ACROSS THE AREA IN
ADVANCE OF ANOTHER PACIFIC WEATHER SYSTEM. A COLD FRONT IS EXPECTED
TO MOVE INTO SOUTHEAST CALIFORNIA TONIGHT...THEN ACROSS SOUTHWEST
AND SOUTH CENTRAL ARIZONA BY EARLY TUESDAY. AS A RESULT...A SLIGHT
CHANCE OF SHOWERS IS EXPECTED ACROSS THE AREA...BEGINNING AS EARLY
AS TODAY IN SOUTHEAST CALIFORNIA...THEN SPREADING EAST INTO
SOUTH-CENTRAL ARIZONA TONIGHT NIGHT INTO TUESDAY. THE BEST CHANCE
FOR SHOWERS WILL BE OVER THE SOUTHEAST CALIFORNIA MOUNTAINS AND
DESERTS. HIGH PRESSURE IS THEN FORECAST TO REBUILD OVER THE REGION
WEDNESDAY THROUGH NEXT WEEKEND FOR CLEAR SKIES AND ABOVE NORMAL
TEMPERATURES.

&&

.SHORT TERM...
TODAY THROUGH WEDNESDAY...
A RATHER IMPRESSIVE PACIFIC SHORT WAVE IS NOW TAKING SHAPE OFF THE
CA COAST...SENDING A SUBSTANTIAL PLUME OF MOISTURE INTO CENTRAL CA
AND PUMPING UP THE RIDGE OVER ARIZONA. AS RIDGE PUMPS UP...CLOUDS
HAVE SHIFTED NORTH WITH SOME CLEARING SEEN ON IR IMAGERY OVER OUR
CWA...THO AT 2AM THERE WERE SOME LEE ENHANCED HIGH CLOUDS DEVELOPING
AND SPREADING OVER SERN CA AND SWRN AZ. FOR THE MOST PART TROF STAYS
TO OUR WEST TODAY...AND DYNAMICS ARE NOT THAT IMPRESSIVE AS THE
UPPER JET IS STILL WELL TO OUR NORTH AND WEST...BUT THERE SHOULD BE
ENOUGH MOISTURE AND UVV/ISENTROPIC LIFT TO ALLOW FOR A SLIGHT CHANCE
FOR SHOWERS WEST OF PHOENIX...AND A CHANCE FOR SHOWERS OVER OUR CA
ZONES...ESPECIALLY THE HIGHER TERRAIN OF JOSHUA TREE NP. TEMPS
SHOULD BE UP A HANDFUL OF DEGREES TODAY WITH HIGHS OVER MOST OF THE
DESERTS INTO THE LOW TO MID 70S...GIVEN THE STRONG SLY/SELY BACKING
WINDS AHEAD OF THE TROF WHICH WILL PRODUCE SOME WAA OVER THE AREA.

PROGS CONSISTENT THAT THE TROF WILL MOVE QUICKLY INLAND LATER TODAY
AND RACE EASTWARD ACROSS THE STATE TONIGHT...WITH THE POPS SPREADING
FROM WEST TO EAST AS THE FRONTAL BAND PROGRESSES ACROSS THE CWA.
WILL CONTINUE WITH CHANCE POPS THIS EVENING OUT WEST...AND KEEP
SLIGHT CHANCES GOING OVER THE CENTRAL DESERTS...AS MOS NUMBERS JUST
DO NOT SUPPORT MUCH HIGHER THAN THAT IN THE ERN ZONES...AND THE
MOISTURE IS STILL PROGGED TO THIN OUT QUITE A BIT AS THE SHORT WAVE
MOVES ACROSS THE STATE. BY TUE MORNING THERE WILL BE DVV AND
CLEARING WORKING INTO SERN CA AND THE WESTERN DESERTS...AND ONLY A
LINGERING SLIGHT CHANCE FOR SHOWERS IS ON TAP FOR ZONE 24. AS THE
WAVE QUICKLY EXITS TO THE EAST TUESDAY...SKIES SHOULD BECOME MOSTLY
SUNNY OVER MOST OF THE CWA...BUT TEMPS WILL BE DOWN A HANDFUL OF
DEGREES FOLLOWING THE PASSAGE OF THE COLD FRONT...AND MOST OF THE
DESERTS SHOULD SEE HIGHS BACK DOWN INTO THE MID TO UPPER 60S. DRY
AND SOMEWHAT WARMER WEATHER IS ON TAP WEDNESDAY AS A STRONG UPPER
RIDGE BEGINS TO BUILD INTO THE STATE FROM THE WEST...BUT WITH MIXING
LIMITED THERE PROBABLY WILL NOT BE MUCH RESPONSE AT THE SURFACE OVER
MUCH OF THE LOWER DESERTS...SO HIGHS WILL NOT RISE NEARLY AS MUCH AS
THE HEIGHT/THICKNESS RISES WOULD INDICATE. SHOULD SEE A BIT MORE
WARMING WED OVER THE HIGHER TERRAIN LOCATIONS SUCH AS CA ZONE 30 OR
AZ ZONE 24.

WIND WILL BE A PROBLEM FOR OUR WESTERN CWA TODAY AND THIS
EVENING...MAINLY OVER THE HIGHER TERRAIN OF JOSHUA TREE NP WHERE
SUSTAINED WINDS OVER 30 MPH ARE LIKELY...WITH GUSTS TO NEAR 50 MPH
POSSIBLE. VERY STRONG WINDS AT 700MB ARE PROGGED TO DEVELOP...WITH
SPEEDS EXCEEDING 50KT ON THE GFS...AND THESE WINDS WILL LIKELY REACH
THE SURFACE AT HIGHER ELEVATIONS. NXP MOS EVEN HAD SUSTAINED WINDS
AT 41KT THIS AFTERNOON...SO A WIND ADVISORY WILL BE ISSUED FOR
JOSHUA TREE NP FROM 15Z THRU 05Z TONIGHT. MOS NUMBERS OVER THE CO
RIVER AND OTHER LOWER CA DESERTS REALLY DO NOT SUPPORT AN
ADVISORY...SO WE WILL JUST MENTION WINDY WEATHER INSTEAD.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
THE VARIOUS MEDIUM RANGE MODEL SOLUTIONS (AND THEIR ENSEMBLES)
REMAIN IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD IN DEVELOPING A
STRONG UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST FROM
THURSDAY...RIGHT ON THROUGH NEXT WEEKEND. THIS WILL ONCE AGAIN PUSH
THE STORM TRACK WELL NORTH OF ARIZONA...LEAVING US WITH ABUNDANT
SUNSHINE AND BONE DRY FOR AT LEAST THE NEXT 7 DAYS.

THE ONLY FORECAST CHALLENGE WILL BE TEMPERATURES...AND THE AMOUNT OF
WARMING THAT WILL TAKE PLACE. WARMEST DAYS APPEAR TO BE THURSDAY AND
FRIDAY AS GFS/ECMWF/UKMET PEAK 500MB HEIGHTS FROM 585-587DM (SOME
150M ABOVE CLIMATOLOGY). AT THE SAME TIME 850MB TEMPS ARE FORECAST
IN THE 17-18C RANGE AT KPHX. MIXING THESE TEMPS TO THE SFC WOULD
YIELD MAX TEMPS IN THE LOW 80S OVER MOST DESERT LOCALES ON BOTH THU
AND FRI. THIS WOULD APPROACH/EXCEED RECORD VALUES FOR MANY SITES
(WITH RECORD HIGHS AT PHOENIX OF 80 ON THU AND 78 ON FRI). THE
LIMITING FACTOR IN THE WARMING WILL BE THE AMOUNT OF MIXING THAT
EVENTUALLY TAKES PLACE (AS IS USUALLY THE CASE IN WINTER). WINDS
DURING THIS TIME APPEAR PRETTY MEAGER AS THE RIDGE AXIS IS RIGHT
OVER AZ...SO AT THIS POINT THINK MIXING HEIGHTS WILL BE QUITE A BIT
LESS THAN 5K FEET. THUS DECIDED TO PLAY IT SOMEWHAT CONSERVATIVELY
AND WENT WITH HIGHS GENERALLY IN THE MID-UPR 70S...STILL SOME 10
DEGREES ABOVE NORMAL.

&&

.AVIATION...12Z TAFS...TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE
TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR
MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...WIND ADVISORY ZONE 30 FROM 15Z THIS MORNING UNTIL 05Z TONIGHT.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

11/FOWLE

Nearby

Wind Advisories in California, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.